North Carolina, 2014Flood in North Carolina, September 13, 2014
September 13, 2014 · NWS MHX · 1 event in 1 county or zone
Numerous showers and scattered thunderstorms developed over eastern North Carolina ahead of an approaching cold front. Locally heavy rain produced flooding in Onslow County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and scattered thunderstorms developed over eastern North Carolina ahead of an approaching cold front. Locally heavy rain produced flooding in Onslow County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 13, 11:28 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 13, 11:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1228 PM EDT SAT SEP 13 2014
.SYNOPSIS...
A FRONT OFFSHORE WILL RETURN NORTH TODAY WITH WEAK LOW PRESSURE
MOVING UP ALONG IT. THE FRONT WILL LINGER ACROSS THE AREA INTO
EARLY NEXT WEEK WITH ADDITIONAL WAVES OF LOW PRESSURE MOVING ALONG
IT. A STRONGER COLD FRONT WILL MOVE THROUGH THE AREA AROUND MID WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1215 PM SATURDAY...NOT MUCH CHANGE IN FORECAST THINKING. LULL
IN PRECIP SHLD BE ENDING NEXT CPL HOURS AS SHRA AND TSRA DEVELOP
AHEAD OF FRONTAL ZONE TO THE W. MDLS ALL SHOW SIGNIF QPF DEVELOPING
ESPCLY INLAND LATER THIS AFTN AS AXIS OF PRECIP WTRS ABOVE 2 INCHES
SLIDES E. WITH PEAKS OF SUN ALL AREAS SHLD SEE HIGHS IN THE 80S WITH
LIGHT S/SW WINDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
AS OF 345 PM FRIDAY...THE FLOODING THREAT CONTINUES AT LEAST INTO
THE EVE HOURS WITH THE FRONT LINGERING ACROSS THE AREA ALONG WITH
UPR LVL ENERGY. THE SFC LOW MOVES NE WITH HIGH PRES BUILDING IN
LATE SPELLING AN END THE THE FLOODING THREAT. LOWS EXPECTED FROM THE
MID AND UPR 60S INLAND TO THE LWR AND MID 70S COAST.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 345 AM SATURDAY...FRONTAL BOUNDARY WILL BE DOWN NEAR THE
SC/NC BORDER ON SUNDAY WITH MOISTURE OVERRIDING THE FRONT WITH THE
BEST AXIS OF MOISTURE ALONG THE COAST. HAVE LIKELY POPS COAST
TAPERING TO CHANCE INLAND. QPF TOTALS WILL NOT BE AS HEAVY AS
RECENT DAYS. WITH A SERIES OF WEAK WAVES RIDING ALONG THE FRONT
AND A DECENT SHORTWAVE CROSSING THE REGION ON TUESDAY...THE
WEATHER WILL REMAIN A BIT UNSETTLED MONDAY AND TUESDAY AND HAVE
KEPT HIGH CHANCE POPS IN THE FORECAST. BETTER AGREEMENT BETWEEN
THE GFS AND ECMWF FOR THE MID/LATE WEEK PERIOD AS THE GFS NOW
SHOWING STRONG HIGH PRESSURE ALONG THE NEW ENGLAND COAST BUILDING
INTO THE REGION AND KEEP THE BULK OF THE PRECIPITATION TO OUR
SOUTH...LEADING TO A TOUCH OF FALL WITH SLIGHTLY COOLER AND DRIER
AIR. IN FACT...FORECAST DEWPOINTS FOR ALOT OF THE REGION ARE INTO
THE PLEASANT MID/UPPER 50S BY THURSDAY AND FRIDAY.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SUNDAY/...
AS OF 1215 PM SATURDAY...LOW CLOUDS GRAD LIFTING AND SCT OUT AND
MOST LOCATIONS WILL HAVE SOME VFR THRU MID AFTN. SHRA AND TSRA
EXPECTED TO DEVELOP AND BECOME NUMEROUS MID/LATE AFTN AND CONT THRU
EVENING WITH PDS OF SUB VFR LIKELY. COLD FRONT WILL CROSS LATE
EVENING AND OVERNIGHT AND AS INVERSION DEVELOPS IN WAKE OF FRONT
EXPECT WIDESPREAD LOW CLOUDS TO DEVELOP LATE TONIGHT AND CONT THRU
GOOD CHUNK OF SUNDAY. EXPECT MAINLY IFR TO LIFR LATE TONIGHT THRU
EARLY TO MID SUNDAY MORNING THEN GRAD SHLD SEE CIGS BECOME MORE MVFR
LATER SUNDAY. SCT SHRA WILL STILL BE POSS SUNDAY ESPCLY SRN TIER.
LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 AM SATURDAY...THE WEATHER WILL REMAIN UNSETTLED SUNDAY
NIGHT THROUGH TUESDAY AS A FRONTAL BOUNDARY REMAINS TO OUR SOUTH
WITH SEVERAL WEAK WAVES OF LOW PRESSURE MOVING ALONG THE FRONT. WILL
HAVE PERIODS OF MVFR CEILINGS SUNDAY NIGHT. WHILE MUCH OF
MONDAY/TUESDAY WILL LIKELY BE VFR...COULD SEE PERIODS OF MVFR IN
SCATTERED SHOWERS AND TSTMS. VFR WILL LIKELY PREVAIL WEDNESDAY AS
STRONG HIGH PRESSURE BUILDS IN FROM THE NORTH. THERE WILL BE THE
POSSIBILITY OF LATE NIGHT/EARLY MORNING FOG WHICH WILL LIMIT
VISIBILITY ALL MORNINGS.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1215 PM SATURDAY...S/SW WINDS 5 TO 15 KTS THIS AFTN AND
EVENING AHEAD OF APPROACHING FRONT. THE FRONT WILL CROSS THE REGION
TONIGHT WITH DECENT NE SURGE OF 15 TO 20 KTS DEVELOPING LATE ESPCLY
CNTRL AND NRN WTRS. SEAS OF 2 TO 4 FEET EXPECTED THRU THIS EVENING
WITH SOME 5 FOOTS LATE TONIGHT AS NE WINDS INCREASE NRN TIER.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 345 AM SATURDAY...STILL EXPECT A BRIEF SURGE EARLY SUNDAY AS
COOL HIGH PRESSURE BUILDS SOUTH OVER THE REGION. AT THIS
TIME...APPEARS WINDS WILL BE IN THE 15 TO 20 KNOT RANGE WITH SEAS
NO HIGHER THAN 5 FEET PER LATEST WAVEWATCH GUIDANCE. A RELATIVELY
LIGHT GRADIENT EXPECTED MONDAY AND TUESDAY WITH THE COLD FRONT
STALLED TO OUR SOUTH. A MORE IMPRESSIVE SURGE WILL ACCOMPANY THE
NEXT FRONT WEDNESDAY AS THE COOL DRIER AIR MOVES IN WITH SEAS
LIKELY BUILDING TO ABOVE 6 FEET AND WINDS GUSTING TO 20 KNOTS
BY WEDNESDAY AFTERNOON.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ044-079>081-090>095-
098.
MARINE...NONE.
&&
SYNOPSIS...JAC
NEAR TERM...RF
SHORT TERM..JAC.
LONG TERM...CTC
AVIATION...RF/CTC
MARINE...RF/CTCHazardous weather outlook, Sep 13, 3:18 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT SAT SEP 13 2014
NCZ044-079>081-090>095-098-140830-
PITT-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-CARTERET-ONSLOW-
418 AM EDT SAT SEP 13 2014
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. SOME OF
THE STORMS WILL PRODUCE HEAVY RAINFALL WITH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ029-045>047-103-104-140830-
MARTIN-WASHINGTON-TYRRELL-MAINLAND DARE-OUTER BANKS DARE-
OUTER BANKS HYDE-
418 AM EDT SAT SEP 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING.
SOME OF THE STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL THAT
COULD RESULT LOCALIZED FLOODING OF POOR DRAINAGE AND LOW-LYING
AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 13, 1:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
226 PM EDT SAT SEP 13 2014
NCZ045>047-080-081-093-094-103-131930-
BEAUFORT-CRAVEN-MAINLAND HYDE-OUTER BANKS
DARE-PAMLICO-TYRRELL-WASHINGTON-WESTERN DARE-
226 PM EDT SAT SEP 13 2014
...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS
PAMLICO...TYRRELL...WASHINGTON...MAINLAND
HYDE...BEAUFORT...CRAVEN...OUTER BANKS DARE AND MAINLAND DARE
COUNTIES THROUGH 330 PM EDT...
AT 224 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM MASHOES TO PONZER
TO CAYTON...OR ALONG A LINE EXTENDING FROM MANNS HARBOR TO 17 MILES
NORTHWEST OF SWANQUARTER TO 14 MILES SOUTH OF RIVER ROAD...MOVING
EAST AT 25 MPH.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3580 7572 3578 7573 3577 7573 3576 7557
3536 7606 3533 7641 3553 7660 3553 7662
3538 7657 3540 7677 3539 7677 3527 7647
3524 7714 3590 7603 3565 7603 3595 7594
3599 7563 3574 7550
TIME...MOT...LOC 1824Z 268DEG 22KT 3593 7576 3562 7644
3530 7694
10Flood, Onslow
- When
- September 13, 2:00 PM EST to 2:45 PM EST
- Where
- Onslow County, 0.69 mi N of Bell Fork to 1.37 mi E of Tar Lndg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.760, -77.400
Heavy rain in the Jacksonville area produced flooding, with the Public Safety Building and Fire Station One area flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 13 to 30, 201410 injured · 1 event
- Flash Flood and Damaging Wind in South Carolina, September 13, 2014$50,000 · 50 kt wind · 4 events
- High Surf in Hawaii, September 13 to 16, 201415 events
- Flash Flooding in South Carolina, September 13, 2014$14,000 · 2 events
- Flash Flooding and Heavy Rain in Texas, September 13, 20146 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 13, 20146 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 13, 20145 events
- Flash Flood and Damaging Wind in North Carolina, September 13, 2014$11,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 13, 20142 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 13, 20141 event
- Hail in Puerto Rico, September 13, 2014$100 · 0.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543880.